Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 115, NWS Las Vegas, NV

August 7, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 7, 2022, 5:59 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 5:59 PM MST (00:59 UTC)
Expired
Aug 7, 2022, 8:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3810 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS55 KVEF 080059
FFWVEF
AZC015-080345-
/O.NEW.KVEF.FF.W.0115.220808T0059Z-220808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
559 PM PDT Sun Aug 7 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 845 PM MST.

* At 559 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Kingman and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3531 11404 3525 11388 3506 11401 3515 11409

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
2 follow-up statements
616 
WGUS75 KVEF 080123
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
623 PM PDT Sun Aug 7 2022

AZC015-080345-
/O.CON.KVEF.FF.W.0115.000000T0000Z-220808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
623 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 623 PM MST, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.25 inches of rain 
have fallen in 30 minutes. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Kingman and New Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3531 11404 3525 11388 3506 11401 3515 11409

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 30 MINUTES

$$

JV
080 
WGUS75 KVEF 080341 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
841 PM PDT Sun Aug 7 2022

AZC015-080351-
/O.EXP.KVEF.FF.W.0115.000000T0000Z-220808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
841 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures, if 
applicable.

LAT...LON 3531 11404 3525 11388 3506 11401 3515 11409

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:33 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 7, 1:33 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
133 PM PDT Sun Aug 7 2022

.SYNOPSIS...After a couple of quiet days, monsoonal moisture is
expected to return in full force this week providing the fuel for
daily scattered thunderstorms. The flash flooding threat is expected
to increase once again as these storms will be capable of producing
very heavy rain. With the additional moisture and cloud cover,
temperatures will lower to around normal through the week.
&&

.SHORT TERM...Through Tuesday.

Quiet day across the region today with some leftover dust remaining
over portions of the lower Colorado River Valley. Visibilities are
still showing around 8-10 miles, but those are expected to improve
through the afternoon. We are starting to see a few storms develop
east of Mohave County, which is where the best instability is
located. Additional isolated storms are forecast to build over
portions of southern Mohave County and possibly as far west as the
Colorado River Valley, but instability is weaker and any storms that
do develop are not expected to last long, however, they could still
produce brief heavy rain and gusty winds.

Overnight and early Monday, the overall flow will become more
southeast allowing for ample moisture to start advecting into the
region. Precipitable water values are expected to increase from 0.5-
1 inch today to around 1-1.5 inches Monday. This moisture combined
with better instability will lead to more coverage of thunderstorms,
especially over the Spring Mountains and the mountains of eastern
San Bernardino County and central/southern Mohave County. Another
area to watch for thunderstorm development will be across the
eastern Sierra and White Mountains as added dynamics associated with
a deep low off the coast and pw's approaching 1 inch could lead to
some heavier rain, especially along the Sierra Crest north of
Independence. High temps will trend downward a few degrees with
increasing moisture.

.LONG TERM...Tuesday through Sunday.

Moisture will continue to increase through Tuesday in the convergent
broad southeast to southerly flow over our forecast area. In
addition, there will likely be some weak vorticity advection as the
easterly wave over northwest Mexico is entrained into the flow. The
NBM continues to indicate Tuesday will be quite active across our
entire forecast area with PoP values of 30-40 percent over the
valleys and deserts and 60-70 percent in Mohave County and the
southern Nevada mountains. A moist southerly flow persists Wednesday
through Sunday over most of southern Nevada/northwest Arizona and
eastern San Bernardino County and 20-40 percent chances of
thunderstorms will be in place the rest of the week. However, a
drier southwest flow is indicated after Wednesday over western San
Bernardino and Inyo counties as the West Coast Low moves inland over
the Pacific Northwest. This will lead to reduced chances for
thunderstorms for these areas the latter half of the week. This
weather pattern will also hold temperatures down a little below
normal for most sites.
&&

.AVIATION...For Harry Reid...Light winds gradually turning from the
northeast to southeast to southwest can be expected into this
evening.  Speeds should remain primarily below 10 kts through the
entire TAF period.  There is a non-zero chance of a thunderstorm
developing over the higher terrain south and west of the terminal
this afternoon, but none of this activity is expected to move into
the valley.  Any cloud cover will be FEW-SCT AOA 10kft into Monday.
Thunderstorm chances will increase some tomorrow, but not enough to
include them in the TAF package at this time.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal wind patterns will continue at area TAF
sites into tomorrow.  Speeds will generally remain 10kts or less,
although a few gusts to 20kts will be possible later this afternoon
and early evening at KBIH.  A few isolated thunderstorms are
possible over southeastern portions of the region this afternoon and
evening. Any of these will be capable of producing gusty outflows
that could cause briefly higher winds, mainly at the Colorado River
sites, into this evening. Otherwise, skies should be FEW-SCT AOA
10kft through the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:43 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 8, 3:04 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 8, 3:58 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.